Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 45, NWS Key West, FL

October 17, 2020

NWS Key West, FL issued this small craft advisory at Oct 17, 2020, 4:11 AM EDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2020, 4:11 AM EDT (08:11 UTC)
Expired
Oct 18, 2020, 10:34 AM EDT
In force
30 hr
Issued by
NWS Key West, FL

The text

As transmitted.

588 
WHUS72 KKEY 170811
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
411 AM EDT Sat Oct 17 2020

GMZ033-034-171615-
/O.NEW.KKEY.SC.Y.0045.201017T0811Z-201017T2100Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
411 AM EDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds will increase to near 20 knots
  with occasional gusts near 25 knots, resulting in seas building
  to 3 to 5 feet. 

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA
5 follow-up statements
160 
WHUS72 KKEY 171431
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1031 AM EDT Sat Oct 17 2020

GMZ033-034-172100-
/O.CON.KKEY.SC.Y.0045.000000T0000Z-201017T2100Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
1031 AM EDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds will increase to near 20 knots 
  with occasional gusts near 25 knots, resulting in seas 
  building to 3 to 5 feet.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
597 
WHUS72 KKEY 172033
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
433 PM EDT Sat Oct 17 2020

GMZ052>055-072>075-180445-
/O.EXB.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
433 PM EDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds near 20 knots with occasional
  gusts near 25 knots, and seas 5 to 7 feet.

* WHERE...Straits of Florida.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ033-034-180445-
/O.EXT.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
433 PM EDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...Northeast to east winds near 20 knots with occasional
  gusts near 25 knots, and seas 5 to 6 feet.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

11
751 
WHUS72 KKEY 180226
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1026 PM EDT Sat Oct 17 2020

GMZ031-032-035-042>044-180845-
/O.EXA.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1026 PM EDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds near 20 knots.

* WHERE...Hawk Channel, Florida Bay and the nearshore Gulf 
  waters.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ033-034-052>055-072>075-180845-
/O.CON.KKEY.SC.Y.0045.000000T0000Z-201018T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1026 PM EDT Sat Oct 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...Northeast to east winds near 20 knots with occasional 
  gusts near 25 knots, and seas 5 to 7 feet.

* WHERE...Straits of Florida.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
713 
WHUS72 KKEY 180831
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
431 AM EDT Sun Oct 18 2020

GMZ031>035-042>044-052>055-072>075-181500-
/O.EXT.KKEY.SC.Y.0045.000000T0000Z-201018T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds near 20 knots are expected this morning.
  
 
* WHERE...Hawk Channel, Florida Bay, the nearshore Gulf waters and
  the Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA
115 
WHUS72 KKEY 181434
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1034 AM EDT Sun Oct 18 2020

GMZ031>035-042>044-052>055-072>075-181545-
/O.CAN.KKEY.SC.Y.0045.000000T0000Z-201018T1500Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1034 AM EDT Sun Oct 18 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below Small Craft Advisory criteria for this
afternoon. However, another advisory will likely be required for
portions of Keys waters this evening.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 16, 10:32 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Oct 16, 10:32 PM EDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1032 PM EDT Fri Oct 16 2020

.DISCUSSION...
Water vapor imagery highlights a long-wave trough pivoting east
through the eastern United States. The southern branch appears to
be orphaned over the southern Gulf of Mexico. The 200 mb heights
were higher at 00Z on the KKEY RAOB, although this may be
convectively contaminated by anvils. A cold front is across
north-central Florida, and high pressure is spilling east-
southeast through the Mississippi River Valley. A weak pressure
pattern persists across the Western Caribbean.

A convectively active afternoon across the Florida Keys has
transitioned into a quiet evening. The one wild card has been the
20 to 25 knot winds which came on this evening. The gradient
doesn't support these winds, so they should be short-lived. We
lowered rain chances to 40%, as predicted by the day shift. No
other changed needed.

&&

.MARINE...A short-lived Small Craft Advisory is in effect due to
northeast to east winds near 20 knots. These winds will not last
long because they are likely due to earlier storms across the
Mainland. Small Craft Advisories will return for portions of the
coastal waters of the Florida Keys Saturday afternoon or evening.
Also, boaters should lower biminis and antennae, and approach
fixed bridges at the safest navigable speed, noting that clearance
beneath bridges will be reduced. A frontal boundary will slide
southeastward and pass through the Florida Keys coastal waters
late tonight, as an expansive high pressure ridge builds into the
eastern third of the United States. Northeast breezes will become
fresh to strong by Saturday night, and continue through much of
next week.

&&

.AVIATION...
VFR and gentle northeast breezes will prevail at the EYW and MTH
terminals overnight. Northeast to east breezes will become a
little gustier Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  87  80  87 / 40 40 40 50
Marathon  79  87  80  87 / 40 40 40 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....CLR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 16, 4:19 AM EDT, 23 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
419 AM EDT Fri Oct 16 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-170830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
419 AM EDT Fri Oct 16 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected across the Florida Keys
island chain through tonight. The primary thunderstorm hazards
will be lightning strikes and gusty winds.

The observed water levels are currently within Coastal Flood
Statement thresholds for the entire Florida Keys island chain.
A Coastal Flood Statement will be extended due to minor saltwater
flooding of low-lying lots and roads through tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms are possible along the Florida Keys and the
surrounding coastal waters through the period. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and gusty winds.

Minor saltwater flooding of low-lying lots and roads will continue
to require Coastal Flood Statements for the Florida Keys island
chain. Water level rises are expected by the end of the weekend,
and Coastal Flood Advisories may be required for portions of the
island chain.

A Small Craft Should Exercise Caution and or Small Craft Advisory
will likely be required for portions of our marine district this
weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 9:43 PM EDTSmall Craft AdvisoryKEY78 min
Oct 17, 4:11 AM EDTCoastal Flood AdvisoryKEYMonroe38 hr

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.